Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Sundowning - any suggestions?
avatar
Anon_32563 posted:
My mom has been with me for over a year now. She has had Alzheimer's Disease for about 7 years but only diagnosed with it over a year ago. She is in the 6th stage with severe personality changes and behavioral problems. This past week, she just began having greater problems between 1-9 p.m. with agitation, temper-tantrums, even getting physical - pushing and punching. She's too frail to actually do us any harm, but I'm looking for suggestions to help her. She has not adjusted to living with me nor the fact that she cannot drive anymore. I would appreciate any help you can give me.
Reply
 
avatar
cjh1203 responded:
This sounds really frustrating.

Have you spoken to her doctor about it? This article will give you some helpful hints, but sometimes, medication is the only thing that can really get sundowning under control.

Music can sometimes help an agitated Alzheimer's patient -- it may be worth a try. It probably won't get rid of the sundowning symptoms, but it could keep her a bit calmer.

Maybe others here will have some other suggestions, but I think that it's definitely something to discuss with her doctor.

I hope that you can find some help for her.

Carol
 
avatar
7grands replied to cjh1203's response:
Thank you, cjh. Yes, we have a wonderful doctor who encourages me to call her cell anytime. Naturally the worst days always seem to be on the weekend:) She has mom on 3 medications adjusting them often. It seems that they help for only a few days, and then she returns to her 'loops', compulsive behavior, and agitations. I have found music to help sometimes, but not consistently. I haven't read the article you recommended yet, but I will stop writing to read it now. Thank you again.
 
avatar
Wiseone_1 responded:
My mom goes thru sundowner's as well. She also gets agitated, angry, yells and has temper tantrums even when she's not going thru sundowner's. What her Doctor prescribed is Haldol. I know you said your mom is on 3 medications. Not sure if they have tried this but it works for my mom so far. knock on wood.

I know this is frustrating, I'm frustrated all the time. This is a very challenging disease for all of us. The one good thing my mom has know idea what she is doing. I just pray a lot.....
 
avatar
Byroney_WebMD_Staff responded:
Hello Anon_32563!

I know you've been given good suggestions and support by Carol (CJH) and Wiseone.

Does she have a DVD or video player in her room? How about putting on her favorite movie when she becomes restless and upset? I also wondered if audio books (on DVD or cassette) might be helpful.

If you have a local Alzheimer's association or senior center, perhaps she could participate in some day time activities? That would give you a break and perhaps make her feel less restless at night because she was getting out during the day.

Let us know how you're doing,

Byroney
Life isn't a matter of milestones but of moments. - Rose Fitzgerald Kennedy
 
avatar
Judith L London, PhD replied to Byroney_WebMD_Staff's response:
Hi Anon, Sundowning is so aggravating. Just wanted to add that tracing the exact time of day it happens can help you anticipate the situation and redirect her: using some of the suggestions you received may head off her behavior. Also, taking a walk outside or having her just sit in the sun might work as well. Hope this helps, Judy
 
avatar
Anon_178833 responded:
Anon....We are having the same trouble with my father-in-law. The doctor gave him 1 mg of Ativan......nothing....as if he had taken nothing. He actually seems worse when we try to get him out for exercise. Maybe he gets overstimulated....today was horrible. We live in a town house with stairs outside to go down to ground level (2 sets of stairs). He was staying on the porch without going down and now there is no stopping him. We feel guilty giving him medicine but he seems tormented all day long.
He started Klonipon for sleep last night. Slept well.....but he usually does sleep the first few nights on a new medicine. Haldol wacked him out. I just wish there was something to calm him down. I am going to search for an Alzheimer Daycare. Maybe the interaction will give him what he needs during the day (although he seems to hate crowds). How miserable he is. I I feel so badly for him.....its horrible and getting worse every month. Any new suggestions I will appreciate.
 
avatar
Anon_32563 replied to Anon_178833's response:
Thank you all for your suggestions. Mom's doctor was able to 'tweak' her medicines, and mom has been much better for 3 days so far. We've been keeping her active eating out, spending time with other people, and attending several church events. So far, so good. She's definitely more like herself in the last several days. I don't know how long it will last, but I'm thanking the Lord for every day He gives me with her. If you're interested in knowing, her meds that have been effective for now are sertraline and seroquel. I appreciate all of you who have been praying for mom. I will be praying for you, too.
 
avatar
cjh1203 replied to Anon_32563's response:
I'm so glad your mom is doing better. It sounds like you're giving her wonderful care -- she is lucky to have such a caring daughter.

I hope you will continue to come here and let us know how she's doing, or with any problems or frustrations you might. have.

Carol
 
avatar
boglegirl responded:
Dear Anon,

I can only say i can relate to you.My mother had sundown S
It was finally evident we had to make other arraignments.
You will not be able to handle this on your own.
You didn't mention your dear mothers age.None the less her
conditioner will not improve.Just want to wish you the best of
luck..You well i promise get to the point where you need to
talk this over with her .physician. Good luck.

Sincerely bogle6920
 
avatar
nunu8199 responded:
I fully understand. My husband, teenage son and I moved in with my mom to care for her instead of going to a nursing home.

Bottomline: If you love yourself and your mom and I believe you do, ask her doctor to place her on Haloperidol .5 mg a day. This will calm her down, not like a zompie, but where you and she can LIVE!

I was very resistant about meds, but after months to over a 1 year of negative aggressive behavior like you describe of your mom to the point of calling the poice atleast twice a week (my co-workers) I had enough! I was losing sleep, appetite, my relationship with my husband and children got crazy!!! I had my mom's doctor exam her and he perscribed the above meds. Sleepiness will occur, but after the body becomes accustom to medication she should be loveable again.

DON'T BE AFRAID!!!!
 
avatar
lebosired replied to nunu8199's response:
My husband has vascular dementia and I too was resistant to meds but ultimatley I had to chose between having him moved to a care facility or accepting medication for his aggitation and negative aggressive behavioral problems.. After a few different medication trials, he is now stabilized by the addition of risperidone and seroquel. He is much happier and so am I because now I can cope.
 
avatar
George_Micheal responded:
I think you need a brief information on Alzheimer's disease
I have written an article on the same topic recently posted on my website, I hope it will help you, Follow the link below

http://onlinedoctorx.blogspot.com/2012/11/alzheimers-disease.html


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

SundowningExpert
Hi Everyone, I'm so gald to see that many of you find relief from sundowning after following the recommendations of your physician ... More
Was this Helpful?
13 of 13 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.